Alert archive / Texas / Winter Storm Warnings in 2009

Winter Storm Warning 1, NWS Midland/Odessa, TX

January 27, 20095 counties in Texas

NWS Midland/Odessa, TX issued this winter storm warning at Jan 27, 2009, 12:13 PM CST for 5 counties in Texas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2009, 12:13 PM CST (18:13 UTC)
Expired
Jan 27, 2009, 9:00 PM CST
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Dawson County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 591 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
351 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
591 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS44 KMAF 271813
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 PM CST TUE JAN 27 2009

...A MIX OF WINTRY PRECIPITATION CONTINUES ACROSS THE AREA AND
WILL REMAIN POSSIBLE ACROSS MUCH OF THE AREA INTO THE EARLY
EVENING...

.THE COMBINATION OF AN ARCTIC COLD FRONT AND AN APPROACHING UPPER
AIR DISTURBANCE HAS BROUGHT TOGETHER CONDITIONS FAVORABLE FOR A
WINTRY MESS. THIS MORNINGS FREEZING FOG HAS SLOWLY LIFTED BUT THE
OPPORTUNITY FOR LIGHT FREEZING DRIZZLE...LIGHT FREEZING RAIN...AND
SLEET STILL EXIST. RADAR INDICATES PRECIPITATION IS REFORMING
ACROSS NORTH LEA COUNTY AND GAINES COUNTY. THIS PRECIPITATION
WILL GENERALLY MOVE EAST AND MAY RESULT IN ADDITIONAL ACCUMULATIONS
ACROSS DAWSON...BORDEN...HOWARD...MITCHELL AND SCURRY COUNTIES AND
THE ADVISORY HAS BEEN UPGRADED TO A WINTER STORM WARNING AND
EXTENDED UNTIL 9 PM CST THERE. FARTHER SOUTH IN THE CENTRAL
PERMIAN BASIN AND IN PECOS COUNTY CONDITIONS ARE NOT AS FAVORABLE
FOR ADDITIONAL SIGNIFICANT WINTRY PRECIPITATION...BUT REALLY NO
IMPROVEMENT IN CURRENT CONDITIONS IS EXPECTED...THEREFORE THE
WINTER WEATHER ADVISORY HAS BEEN EXTENDED UNTIL 6 PM CST. FREEZING
RAIN MAY REFORM IN FAR SOUTHERN PERMIAN BASIN AND LOWER TRANS
PECOS OVERNIGHT AND FREEZING FOG IS EXPECTED TO REFORM BY SUNRISE
ACROSS MUCH OF THE PERMIAN BASIN.

NMZ029-033-034-TXZ045-050-051-058>063-067>070-075-280000-
/O.EXP.KMAF.WW.Y.0001.000000T0000Z-090127T1800Z/
/O.NEW.KMAF.WW.Y.0002.090127T1813Z-090128T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-MARTIN-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-
ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...ANDREWS...STANTON...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON
1213 PM CST TUE JAN 27 2009 /1113 AM MST TUE JAN 27 2009/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...
...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING.

LIGHT ICE ACCUMULATIONS FROM FREEZING DRIZZLE OR FREEZING RAIN
AND SLEET WILL BE POSSIBLE THROUGH THE REST OF THE AFTERNOON.
AROUND ONE EIGHT OF AN INCH OF ICE HAS ACCUMULATED IN SOME AREAS
FROM THIS MORNING LIGHT PRECIPITATION...HOWEVER ADDITIONAL
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. REDUCED VISIBILITIES
AS LOW AS ONE MILE MAY OCCUR AT TIMES IN FREEZING FOG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING DRIZZLE...
FREEZING RAIN...AND FREEZING FOG WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

$$

TXZ046>048-052-053-280300-
/O.UPG.KMAF.WW.Y.0001.000000T0000Z-090128T0000Z/
/O.NEW.KMAF.WS.W.0001.090127T1813Z-090128T0300Z/
DAWSON-BORDEN-SCURRY-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...LAMESA...SNYDER...BIG SPRING...
COLORADO CITY
1213 PM CST TUE JAN 27 2009

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
WINTER STORM WARNING FOR A WINTRY MIX OF PRIMARILY FREEZING RAIN
AND SLEET...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

WIDESPREAD LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN AND SLEET
WILL BE POSSIBLE THROUGH MID EVENING. AN ADDITIONAL ONE EIGHT INCH
OF ICE IS POSSIBLE. IN ADDITION TO ICE ACCUMULATIONS...THERE WILL
OCCASIONALLY BE REDUCED VISIBILITIES OF AROUND ONE MILE IN FREEZING
FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$
3 follow-up statements
000 
WWUS44 KMAF 272052
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CST TUE JAN 27 2009

...A MIX OF WINTRY PRECIPITATION WILL REMAIN POSSIBLE ACROSS
MUCH OF THE AREA INTO THE EARLY EVENING AND INTO TONIGHT ACROSS
THE FAR SOUTHERN PERMIAN BASIN AND LOWER TRANS PECOS...

.THE COMBINATION OF AN ARCTIC COLD FRONT AND AN APPROACHING UPPER
AIR DISTURBANCE HAS BROUGHT TOGETHER CONDITIONS FAVORABLE FOR A
WINTRY MIX OF PRECIPITATION. RADAR INDICATES A WINTRY MIX OF
PRECIPITATION ACROSS THE NORTHWEST PERMIAN BASIN WILL MOVE EAST
ACROSS DAWSON...BORDEN...HOWARD...MITCHELL AND SCURRY COUNTIES
WHERE A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM CST. FARTHER
SOUTH IN THE CENTRAL PERMIAN BASIN CONDITIONS ARE NOT AS FAVORABLE
FOR ADDITIONAL SIGNIFICANT WINTRY PRECIPITATION...HOWEVER LITTLE
IF ANY IMPROVEMENT IN CURRENT CONDITIONS IS EXPECTED AND THE
WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM CST. FARTHER SOUTH
FREEZING RAIN IS EXPECTED TO FORM IN FAR SOUTHERN PERMIAN BASIN
AND LOWER TRANS PECOS OVERNIGHT AND A WINTER WEATHER ADVISORY
MAINLY FOR FREEZING RAIN HAS BEEN ISSUED UNTIL MIDNIGHT. FINALLY
FREEZING FOG MAY AGAIN REFORM BY SUNRISE ACROSS MUCH OF THE
PERMIAN BASIN AND LIGHT ICE DEPOSITS WILL BE POSSIBLE.

TXZ046>048-052-053-280300-
/O.CON.KMAF.WS.W.0001.000000T0000Z-090128T0300Z/
DAWSON-BORDEN-SCURRY-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...LAMESA...SNYDER...BIG SPRING...
COLORADO CITY
252 PM CST TUE JAN 27 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

WIDESPREAD LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN AND SLEET
WILL BE POSSIBLE THROUGH MID EVENING. AN ADDITIONAL ONE EIGHT OF
AN INCH ICE IS POSSIBLE. IN ADDITION TO ICE ACCUMULATIONS...THERE
WILL OCCASIONALLY BE REDUCED VISIBILITIES TO AROUND ONE MILE IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$

TXZ082-280600-
/O.EXB.KMAF.WW.Y.0002.090127T2100Z-090128T0600Z/
TERRELL-
INCLUDING THE CITY OF...SANDERSON
252 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
WINTER WEATHER ADVISORY FOR FREEZING RAIN...WHICH IS IN EFFECT
UNTIL MIDNIGHT CST TONIGHT.

LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN OR FREEZING DRIZZLE WILL
BE POSSIBLE TONIGHT. PRECIPITATION IS EXPECTED TO BEGIN AROUND 6
PM AND AROUND ONE EIGHT OF AN INCH OF ICE WILL BE POSSIBLE.
REDUCED VISIBILITIES AS LOW AS ONE MILE MAY OCCUR AT TIMES IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE...AND FREEZING RAIN...WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

$$

TXZ069-070-075-280600-
/O.EXT.KMAF.WW.Y.0002.000000T0000Z-090128T0600Z/
UPTON-REAGAN-PECOS-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...BIG LAKE...
FORT STOCKTON
252 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN OR FREEZING DRIZZLE
WILL BE POSSIBLE TONIGHT. SOME FREEZING FOG IS ALREADY IN PLACE
BUT THE PRECIPITATION IS EXPECTED TO BEGIN AROUND 6 PM. AROUND ONE
EIGHT OF AN INCH OF ICE WILL BE POSSIBLE. REDUCED VISIBILITIES AS
LOW AS ONE MILE MAY OCCUR AT TIMES IN FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE... FREEZING RAIN...AND FREEZING FOG WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

NMZ029-033-034-TXZ045-050-051-058>063-067-068-280000-
/O.CON.KMAF.WW.Y.0002.000000T0000Z-090128T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-MARTIN-REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-
ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...ANDREWS...STANTON...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE
252 PM CST TUE JAN 27 2009 /152 PM MST TUE JAN 27 2009/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING. 

LIGHT ICE ACCUMULATIONS FROM FREEZING DRIZZLE OR FREEZING RAIN
AND SLEET WILL BE POSSIBLE THROUGH THE REST OF THE AFTERNOON.
AROUND ONE EIGHT OF AN INCH OF ICE HAS ACCUMULATED IN SOME AREAS
FROM THIS MORNINGS LIGHT PRECIPITATION...HOWEVER ADDITIONAL
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. REDUCED VISIBILITIES
OF 1 TO 3 MILES MAY OCCUR AT TIMES IN FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE... FREEZING RAIN...AND FREEZING FOG WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS44 KMAF 280007
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 PM CST TUE JAN 27 2009

...A MIX OF WINTRY PRECIPITATION WILL REMAIN POSSIBLE THIS EVENING
ACROSS THE SOUTH CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS...

.THE COMBINATION OF AN ARCTIC COLD FRONT AND AN APPROACHING UPPER
AIR DISTURBANCE HAS BROUGHT TOGETHER CONDITIONS FAVORABLE FOR A
WINTRY MIX OF PRECIPITATION. RADAR INDICATES AN AREA OF
PRECIPITATION GENERALLY SOUTHEAST OF A LINE FROM SNYDER TO WINK
THAT WILL SLOWLY MOVE SOUTHEAST THIS EVENING. LOCATIONS IN THE
NORTHEASTERN PERMIAN BASIN COLD SEE AS MUCH AS ONE QUARTER INCH OF
FREEZING RAIN AND SLEET...WHILE OTHER AREAS WILL GENERALLY SEE
LIGHTER AMOUNTS. FINALLY FREEZING FOG MAY AGAIN REFORM BY SUNRISE
ACROSS MUCH OF THE PERMIAN BASIN AND LIGHT ICE DEPOSITS WILL BE
POSSIBLE.

NMZ029-033-034-TXZ045-058-059-280115-
/O.CAN.KMAF.WW.Y.0002.000000T0000Z-090128T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...PECOS...MENTONE...RED BLUFF LAKE
607 PM CST TUE JAN 27 2009 /507 PM MST TUE JAN 27 2009/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELED THE
WINTER WEATHER ADVISORY. 

WINTRY PRECIPITATION IS COMING TO AN END ACROSS THE AREA.
THEREFORE THE WINTER WEATHER ADVISORY HAS BEEN CANCELED.

$$

TXZ046>048-052-053-280300-
/O.CON.KMAF.WS.W.0001.000000T0000Z-090128T0300Z/
DAWSON-BORDEN-SCURRY-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...LAMESA...SNYDER...BIG SPRING...
COLORADO CITY
607 PM CST TUE JAN 27 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING FOR THE NORTHEASTERN PERMIAN BASIN. 

WIDESPREAD ICE ACCUMULATIONS FROM FREEZING RAIN...DRIZZLE...AND
SLEET WILL BE POSSIBLE THIS EVENING. AN ADDITIONAL ONE EIGHT OF AN
INCH ICE IS POSSIBLE BRINGING STORM TOTAL AMOUNTS TO AROUND ONE
QUARTER OF AN INCH. IN ADDITION TO ICE ACCUMULATIONS...THERE WILL
OCCASIONALLY BE REDUCED VISIBILITIES TO AROUND ONE MILE IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$

TXZ050-051-060>063-067-068-280300-
/O.EXT.KMAF.WW.Y.0002.000000T0000Z-090128T0300Z/
ANDREWS-MARTIN-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-
INCLUDING THE CITIES OF...ANDREWS...STANTON...KERMIT...ODESSA...
MIDLAND...GARDEN CITY...MONAHANS...CRANE
607 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING...

THE WINTER WEATHER ADVISORY IS NOW IN EFFECT UNTIL 9 PM CST THIS
EVENING FOR THE CENTRAL PERMIAN BASIN.

LIGHT ICE ACCUMULATIONS FROM FREEZING DRIZZLE OR FREEZING RAIN
AND SLEET WILL BE POSSIBLE THIS EVENING. AROUND ONE EIGHTH OF AN
INCH OF ICE HAS ACCUMULATED IN SOME AREAS...AND SOME ADDITIONAL
ACCUMULATIONS ARE EXPECTED BUT SHOULD REMAIN LESS THAN ONE QUARTER
INCH. REDUCED VISIBILITIES OF 1 TO 3 MILES MAY OCCUR AT TIMES IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE... FREEZING RAIN...AND FREEZING FOG WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED
VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

TXZ069-070-075-082-280600-
/O.CON.KMAF.WW.Y.0002.000000T0000Z-090128T0600Z/
UPTON-REAGAN-PECOS-TERRELL-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...BIG LAKE...
FORT STOCKTON...SANDERSON
607 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT LOWER TRANS PECOS.

LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN OR FREEZING DRIZZLE
WILL BE POSSIBLE THIS EVENING. PRECIPITATION IS MOVING INTO THE
AREA AND AROUND ONE EIGHT OF AN INCH OF ICE WILL BE POSSIBLE.
REDUCED VISIBILITIES AS LOW AS ONE MILE MAY OCCUR AT TIMES IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE...AND FREEZING RAIN...WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

$$
000 
WWUS44 KMAF 280256
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CST TUE JAN 27 2009

...WINTRY PRECIPITATION TO CONTINUE A LITTLE LONGER FOR THE LOWER 
TRANS PECOS...

.THE COMBINATION OF AN ARCTIC COLD FRONT AND AN APPROACHING UPPER
AIR DISTURBANCE HAS BROUGHT CONDITIONS FAVORABLE FOR A WINTRY MIX
OF PRECIPITATION. MOST OF THE PRECIPITATION HAS ENDED ACROSS THE
REGION...BUT AREAS OF RAIN...FREEZING RAIN...AND SLEET CONTINUE
ACROSS THE LOWER TRANS PECOS. THE WINTRY PRECIPITATION SHOULD
EITHER END...OR MOVE INTO AREAS EXPECTED TO REMAIN ABOVE FREEZING
BY MIDNIGHT. BELOW FREEZING TEMPERATURES AND CLEARING SKIES LATER
TONIGHT COULD ALLOW FOR THE DEVELOPMENT OF FREEZING FOG AND THE
CONTINUATION OF SLICK AND HAZARDOUS ROAD CONDITIONS.

TXZ046>048-052-053-280400-
/O.EXP.KMAF.WS.W.0001.000000T0000Z-090128T0300Z/
DAWSON-BORDEN-SCURRY-HOWARD-MITCHELL-
INCLUDING THE CITIES OF...LAMESA...SNYDER...BIG SPRING...
COLORADO CITY
856 PM CST TUE JAN 27 2009

...WINTER STORM WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

THE WINTER STORM WARNING WILL EXPIRE AT 9 PM CST THIS EVENING. 

THE WINTRY PRECIPITATION IS ENDING ACROSS THE NORTHEASTERN PERMIAN
BASIN...THEREFORE THE WINTER STORM WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER BELOW FREEZING TEMPERATURES WILL CONTINUE THE
THREAT FOR SLICK AND HAZARDOUS ROAD CONDITIONS THROUGH WEDNESDAY
MORNING. 

$$

TXZ050-051-060>063-067-068-280400-
/O.EXP.KMAF.WW.Y.0002.000000T0000Z-090128T0300Z/
ANDREWS-MARTIN-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-
INCLUDING THE CITIES OF...ANDREWS...STANTON...KERMIT...ODESSA...
MIDLAND...GARDEN CITY...MONAHANS...CRANE
856 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING...

THE WINTER WEATHER ADVISORY WILL EXPIRE AT 9 PM CST THIS EVENING.

THE WINTRY PRECIPITATION IS ENDING ACROSS THE CENTRAL PERMIAN
BASIN...THEREFORE THE WINTER WEATHER ADVISORY WILL BE ALLOWED TO
EXPIRE. HOWEVER BELOW FREEZING TEMPERATURES WILL CONTINUE THE
THREAT FOR SLICK AND HAZARDOUS ROAD CONDITIONS THROUGH WEDNESDAY
MORNING.

$$

TXZ069-070-075-082-280600-
/O.CON.KMAF.WW.Y.0002.000000T0000Z-090128T0600Z/
UPTON-REAGAN-PECOS-TERRELL-
INCLUDING THE CITIES OF...MCCAMEY...RANKIN...BIG LAKE...
FORT STOCKTON...SANDERSON
856 PM CST TUE JAN 27 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT FOR THE LOWER TRANS PECOS REGION.

LIGHT ICE ACCUMULATIONS FROM FREEZING RAIN...FREEZING DRIZZLE...OR
SLEET WILL BE POSSIBLE THIS EVENING. PRECIPITATION IS MOVING INTO
THE AREA AND AROUND ONE TENTH OF AN INCH OF ICE WILL BE POSSIBLE.
REDUCED VISIBILITIES AS LOW AS ONE MILE MAY OCCUR AT TIMES IN
FREEZING FOG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF FREEZING
DRIZZLE...AND FREEZING RAIN...WILL CAUSE TRAVEL DIFFICULTIES. BE
PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE
CAUTION WHILE DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 27, 12:06 PM CST, 7 minutes earlier.

Area forecast discussion, Jan 27, 12:06 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CST TUE JAN 27 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
LOOK FOR LIFR TO IFR CEILINGS ACROSS MOST TERMINALS THROUGH AT LEAST
06Z. VFR CONDITONS WILL TAKE PLACE BY 06Z ACROSS KCNM...KPEQ AS
UPPER LEVEL SYSTEM PASSES BY THEM. AT THE REMAINING SITES SOME
CLEARING MAY TAKE PLACE AFTER 06Z BUT CONFIDENCE IS NOT HIGH
ENOUGH IN THIS SCENARIO AT THIS TIME. IF IT DOES CLEAR IFR
CEILINGS AND VISIBILITIES IN FREEZING FOG WILL LIKELY REDEVELOP
ACROSS MANY OF THE WEST TEXAS TERMINALS TOWARD 12Z AND HAVE
INCLUDED A TEMPO GROUP FOR THIS SCENARIO.

12

&&

.PREV DISCUSSION... /ISSUED 937 AM CST TUE JAN 27 2009/

UPDATE...
SEE DISCUSSION BELOW.

DISCUSSION...
HAVE ADDED A FREEZING FOG ADVISORY UNTIL 19Z FOR THE EASTERN SLOPES
OF THE GUADALUPE AND DAVIS MOUNTAINS PER LATEST OBSERVATION AT ALPINE
AND PHONE CALLS. THE COLD AIR APPEARS TO BE STRONGER AND DEEPER
THEN GUIDANCE INDICATING...MARFA TEMPERATURE HAS DROPPED 16
DEGREES SINCE 6 AM...INDICATING FRONT IS MAKING IT UP AND OVER THE
DAVIS MOUNTAINS. IT IS ALSO STILL ONLY IN THE LOWER 20S IN THE
LOWER ELEVATIONS OF THE GUADALUPE MOUNTAINS. TWEAKED TEMPERATURES
DOWNWARD MANY PLACES ESPECIALLY ACROSS THE MOUNTAINS AND THE TRANS PECOS.

UPDATED PRODUCTS TO BE SENT SHORTLY.

12

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
     FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

     FREEZING FOG ADVISORY UNTIL NOON MST TODAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...CRANE...ECTOR...GAINES...
     GLASSCOCK...LOVING...MARTIN...MIDLAND...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...UPTON...WARD...
     WINKLER.

     FREEZING FOG ADVISORY UNTIL 1 PM CST /NOON MST/ THIS AFTERNOON
     FOR THE FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE
     MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY
     54 CORRIDOR.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES... BORDEN...DAWSON...HOWARD...MITCHELL...
     SCURRY.

&&
Hazardous weather outlook, Jan 27, 8:41 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 AM CST TUE JAN 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281445-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
841 AM CST TUE JAN 27 2009 /741 AM MST TUE JAN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF LIGHT FREEZING DRIZZLE AND FREEZING FOG WILL CONTINUE
THROUGH THE DAY FOR PORTIONS OF SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS AND THE LOWER TRANS
PECOS. LIGHT ICE ACCUMULATION TO AROUND ONE EIGHT OF AN INCH CAN
BE EXPECTED. VISIBILITY WILL BE REDUCED TO AROUND 1/2 MILE TO 1
MILE AT TIMES. THERE IS ENOUGH ICE FOR SLICK ROADWAYS MAKING
TRAVEL DIFFICULT. TEMPERATURES WILL REMAIN BELOW FREEZING TODAY
AND TONIGHT FOR MOST OF THE AREA. A WINTER WEATHER ADVISORY IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY FOG AND FREEZING FOG MAY RESULT IN REDUCED VISIBILITIES
ACROSS PORTIONS OF THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS ON WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jan 27, 6:34 AM CST, 5 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 AM CST TUE JAN 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-058>063-067>070-075-258-
271800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-PECOS-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...PECOS...MENTONE...RED BLUFF LAKE...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...MONAHANS...CRANE...
MCCAMEY...RANKIN...BIG LAKE...FORT STOCKTON...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
634 AM CST TUE JAN 27 2009 /534 AM MST TUE JAN 27 2009/

...AREAS OF LIGHT FREEZING RAIN AND FOG WILL CONTINUE THROUGH THE
MORNING HOURS...

MOTORISTS TRAVELING ACROSS PORTIONS OF THE PERMIAN
BASIN...SOUTHEAST NEW MEXICO...AND WESTERN LOW ROLLING PLAINS
SHOULD USE EXTREME CAUTION THIS MORNING. OVERNIGHT FREEZING FOG
AND FREEZING DRIZZLE HAS RESULTED AND WILL RESULT IN HAZARDOUS DRIVING
CONDITIONS TODAY. MULTIPLE ACCIDENTS HAVE ALREADY BEEN REPORTED
IN SCURRY AND MITCHELL COUNTY. ALTHOUGH SIGNIFICANT ICE
ACCUMULATIONS ARE NOT ANTICIPATED...MAXIMUM TEMPERATURES TODAY FOR
LOCATIONS EAST OF THE PECOS RIVER ARE NOT EXPECTED TO REACH
FREEZING. THEREFORE...ANY ADDITIONAL PRECIPITATION WILL ALSO
FREEZE TO EXPOSED SURFACES. THIS IS ESPECIALLY TRUE FOR SURFACES
THAT ARE ELEVATED ABOVE THE GROUND SUCH AS BRIDGES AND OVERPASSES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:31 PM CSTWinter Weather AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more15 hr
Jan 26, 9:35 PM CSTDense Fog AdvisoryMAFLoving, Pecos, Terrell11 hr
Jan 26, 9:35 PM CSTFreezing Fog AdvisoryMAFAndrews, Crane, Ector, Gaines, Glasscock, Martin and 5 more10 hr
Jan 27, 9:29 AM CSTFreezing Fog AdvisoryMAF4 hr
Jan 27, 12:13 PM CSTWinter Weather AdvisoryMAFAndrews, Crane, Ector, Gaines, Glasscock, Loving and 8 more12 hr

Nearby

Winter Storm Warnings in Texas, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.